© 2022 MJH Life Sciences™ and HCPLive - Clinical news for connected physicians. All rights reserved.
December 08, 2007
Several case reports published since the introduction of atypical antipsychotics suggest an association between these medications and both new-onset diabetes mellitus and diabetic ketoacidosis. The latter is a potentially life threatening medical emergency. We report the case of a 41-year-old African American woman with schizophrenia who developed type 2 diabetes and ketoacidosis 7 months after commencing olanzapine therapy. This case adds to the evidence in the literature that patients who develop ketoacidosis while taking antipsychotic medications tend to be female and relatively young, a disproportionate number of whom are African American. The frequency of these reports suggests that clinicians should monitor serum glucose levels periodically in all patients treated with atypical antipsychotics, particularly in those at increased risk for diabetes.
Simulation Software Could Improve Teenage ADHD Driver Safety
Local Approach Needed to Increase Hepatitis B Vaccinations in Indonesia
Study Finds Increased Risk of Psoriasis for Patients with Herpes Zoster